MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number CX*RX05REA
Medical Device Problem Code Failure to Deliver (2338)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/11/2025
Type of Reportable Event Death
Event or Problem Description
The user facility reported that the involved oxygenator did not function properly.The event occurred during cardiopulmonary bypass.The event resulted in delay in beginning or continuing the surgical procedure.After 3 hours and 40 minutes the device's ability to oxygenate was not functioning.Sweep was at 1.2 lpm and 60% fio2, po2 was 295 then next entry fell to 95 and continued falling despite increases in fio2 and sweep.A second oxygenator was added to the recirculation line to facilitate oxygenation.They did not change out the oxygenator they added another oxygenator to the circuit to finish the case.The surgery was completed successfully.No blood loss was reported.A death occurred.The patient did not die in surgery, they died in intense care unit (icu).
 
Additional Manufacturer Narrative
D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.E3: occupation: perfusion supervisor.The actual sample was not returned.The manufacturing record and the shipping inspection record of the actual product found no anomaly.No other similar report of the product with the involved product code/lot number was found.Based on the investigation result, no anomaly was found in the manufacturing records.As a cause of decreasing in pao2, based on our past experience, following factors were inferred.However, since the actual sample could not be confirmed, it was not possible to clarify the cause of occurrence.Regarding fio2 during circulation, the amount of oxygen supply was insufficient compared to the patient's oxygen consumption.Gas exchange was hindered by some factor (e.G., blood clot, wet lung).As the patient's metabolism became more active due to rewarming, the oxygen supply was insufficient compared to the patient's oxygen consumption, causing a decrease in svo2.The instructions for use (ifu) (capiox rx05) has the following warnings, method of operation and precaution regarding gas exchange failure: "start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements." "measure blood gases and make necessary adjustments as follows.A.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.B.Control paco2 by changing the total gas flow.To decrease paco2, increase total gas flow.To increase paco2, decrease total gas flow." "upon patient rewarming, adjust o2 concentration, gas flow rate and blood flow rate by increasing them as needed based on an increase in patients metabolism.Failure to adjust the gas supply and the blood flow rate appropriately may cause insufficient o2 supply needed or the amount of the patient's gaseous metabolism." "a phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 5 l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved." terumo medical corporation (tmc) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).

Brand Name
CAPIOX
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
stephanie handy
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key21536636
Report Number9681834-2025-00035
Device Sequence Number7643106
Product Code DTZ
UDI-Device Identifier04987350739025
UDI-Public(01)04987350739025(17)270228(10)240314
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K022115
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCX*RX05REA
Device Catalogue NumberCX*RX05REA
Device Lot Number240314
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2025
Initial Report FDA Received Date03/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death; Other;
Patient SexUnknown